Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Brownsville, TX

January 28, 2005Hidalgo County, Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jan 28, 2005, 12:09 AM CST for Hidalgo County, Starr County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2005, 12:09 AM CST (06:09 UTC)
Expired
Jan 28, 2005, 1:00 AM CST
In force
51 min
Issued by
NWS Brownsville, TX
Area
Whole counties

Counties Hidalgo County, TX, Starr County, TX

The radar

The Brownsville radar (KBRO), 121 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 6.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2005-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2005-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 280609
SVRBRO
TXC215-427-280700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1208 AM CST FRI JAN 28 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HIDALGO COUNTY IN SOUTH CENTRAL TEXAS
  CENTRAL STARR COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 100 AM CST

* AT 1208 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM  12 MILES EAST OF EL SAUZ...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MCCOOK BY 1225 AM CST.
   SAN MANUEL BY 1250 AM CST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2665 9874 2643 9872 2629 9831 2665 9805

$$

PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 27, 8:10 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Jan 27, 8:10 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
810 PM CST THU JAN 27 2005

.DISCUSSION...MODELS FAILED TO RECOGNIZE 2ND POTENT SHORTWAVE MVG
THRU ADJ OLE MEX NW OF THE RGV ATTM. CHECKING LATEST U/A AT BRO FM
0000Z LAUNCH...AMS OVER DEEP SOUTH TEXAS MAINTAINS 1.17 INCH PWATS
WITH 44 TTS. DRT 00Z RUN IS FLAWED FM DWPT ERROR IN LLVLS. CURRENT
SATELLITE IMAGES SHOW THAT THE FIRST BATCH OF MOISTURE THAT BROUGHT
RAIN TO THE WRN VLY TODAY HAS BEEN SHUNTED EAST OVER THE GULF OF
MEXICO...WITH FEW040 IN REGION NOW. TO THE NORTHWEST...ELEVATED
CONVECTION CONTINUES TO DIG TO POINTS WEST OF ZAPATA COUNTY...IN
ADJACENT OLE MEX...WITH THE BULK OF STRONGER TSTMS NOW APPROACHING
EAGLE PASS. DRT SHOWED ONLY 11 KTS OF NW WND WITH THIS LINE OF
+TSRA...ALTHOUGH AWIPS DISTANCE/SPEED IDENTIFIES AN EAST MOVEMENT OF
THE LINE OF TSTMS OF 40 KTS. WITH CURRENT KBRO 88D REF SHOWING
STRONG TSTM DEVELOPMENT WEST OF THE VLY NOW...CANNOT RULE OUT +TSRA
OVER ZAPATA AND PORTIONS OF WRN VLY THROUGH EARLY MRNG...AND
WILL ADJUST ZONES ACCORDINGLY. ALSO...ADJUST 1ST PERIOD FOR COSMETIC
CHANGES...FOLLOW CURRENT TRENDS AND LOWER FG VSBYS.
&&

.MARINE...AT 7PM BUOY020 REPORTED SOUTHEAST WINDS AT 12KTS AND SEAS
2 FEET. WEAK LOW PRESSURE IS CURRENTLY OVER BAFFIN BAY WITH MODERATE
SOUTHEASTERLY WINDS OVER THE COASTAL WATERS. THIS LOW WILL MOVE OFF
TO THE EAST TONIGHT INTO EARLY TOMORROW. WINDS WILL TURN BRIEFLY TO
THE NORTH AND NORTHWEST TOMORROW BEHIND THIS LOW BUT WILL REMAIN
LIGHT TO MODERATE. WINDS WILL QUICKLY RETURN TO THE SOUTHEAST ON
SATURDAY AS SURFACE HIGH PRESSURE GAINS CONTROL ON THE LOCAL
WEATHER. A SECOND WIND SHIFT WILL ARRIVE EARLY MONDAY AS A COLD
FRONT PUSHES THROUGH THE REGION. WINDS BEHIND THE FRONT WILL BE
FAIRLY BRISK FROM THE NORTHWEST. SMALL CRAFT ADVISORIES ARE LIKELY
DURING THE DAY MONDAY FOR WINDS AND SEAS.
&&

.AVIATION...LOCALLY VFR CONDITIONS WILL CONTINUE FOR THE NEXT FEW
HOURS. FOG, SOME LOCALLY DENSE, WILL DEVELOP AROUND LOCAL AIRPORTS
AROUND SUNRISE TOMORROW. AREAS OF LIGHT RAIN ARE EXPECTED AGAIN
TOMORROW WITH BRIEFLY LOWERED CIGS AND REDUCED VISIBILITIES.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...58
AVIATION/MARINE/MESO...64
Hazardous weather outlook, Jan 27, 8:30 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
830 PM CST THU JAN 27 2005

GMZ130-150-155-170-175-TXZ248>257-281200-
BROOKS-COASTAL CAMERON-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
COASTAL WATERS FROM PORT MANSFIELD TO RIO GRANDE OUT 20 NM-
COASTAL WILLACY-HIDALGO-INLAND CAMERON-INLAND WILLACY-JIM HOGG-
KENEDY-LAGUNA MADRE-STARR-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-
WATERS FROM PORT MANSFIELD TO RIO GRANDE EXTENDING FROM 20 TO 60 NM-
ZAPATA-
830 PM CST THU JAN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ADVANCING TOWARD THE WESTERN
VALLEY. SOME OF THESE SHOWERS AND THUNDERSTORMS MAY MOVE OVER
PORTIONS OF ZAPATA AND JIM HOGG COUNTIES BEFORE MIDNIGHT...WITH
RAINFALL OF 1/2 INCH MAKING ROADWAYS SLICK. AREAS OF FOG SHOULD
DEVELOP OVERNIGHT...RESTRICTING VISIBILITIES TO LESS THAN 1/2 MILE
IN MAINLY NORTHERN AREAS OF THE RIO GRANDE VALLEY...CLOSER TO THE
STATIONARY FRONT. PLEASE REDUCE SPEEDS AND DRIVE WITH EXTRA CAUTION
IN AREAS OF DENSE FOG. SOME PATCHY LIGHT RAIN AND DRIZZLE WILL ALSO
BE PREVALENT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PATCHY FOG WILL FORM OVER PORTIONS OF DEEP SOUTH TEXAS AND THE LAGUNA
MADRE FRIDAY AND SATURDAY MORNING...ALONG WITH PATCHY LIGHT RAIN AND
DRIZZLE DURING THE EARLY MORNING HOURS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

PHILO

In the hours before

Special weather statement, Jan 27, 11:42 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1142 PM CST THU JAN 27 2005

TXZ248>257-280700-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1142 PM CST THU JAN 27 2005

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE RIO GRANDE
VALLEY...

AT 1142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10
MILES EAST OF HEBBRONVILLE TO EL SAUZ. THIS LINE OF
THUNDERSTORMS WAS MOVING EAST AT 35 MPH...AND WILL CONTINUE TO
MOVE ACROSS STARR...JIM HOGG...BROOKS AND NORTHERN HIDALGO
COUNTIES. SPOTTER REPORTS FROM ZAPATA AND JIM HOGG COUNTIES
SHOW THAT THESE THUNDERSTORMS REMAIN UNDER SEVERE LIMITS...BUT
CONTAIN WIND GUSTS TO 40 MPH AND SOME SMALL HAIL. ALSO...HEAVY
RAINFALL OF AN INCH OR MORE CAN BE EXPECTED AS THIS LINE MOVES
EASTWARD ACROSS THE RIO GRANDE VALLEY. RAINFALL WILL END SOON AFTER
THE LINE MOVES THROUGH THE REGION...WITH ONLY MINOR PONDING OF
ROADWAYS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WEATHER EVENT.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 12:47 AM CSTSevere Thunderstorm WarningBROHidalgo28 min
Jan 28, 1:01 AM CSTSpecial Marine WarningBRO119 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.